Missouri, 2017

Tornadoes and Hail in Missouri, May 19, 2017

May 19, 2017 · NWS LSX · 17 events in 10 counties and zones

A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 11:21 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 18, 11:21 PM CST, 2 hours 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1221 AM CDT Fri May 19 2017

.UPDATE...
Issued at 918 PM CDT Thu May 18 2017

We continue to track convective evolution out to the west this
evening. A broken line of thunderstorms exists over eastern
KS/eastern OK from earlier convection across the central and
southern Plains. A few supercells also have developed ahead of
this broken line, mainly north of a surface warm front near the
Kansas City metro area.

Convective evolution remains a bit uncertain overnight, as many of
the CAMs had suggested an organized cold pool would have developed
by now. While there have certainly been some bowing structures at
times, it appears convection remains fairly disorganized at this
time. Nonetheless, an increase in a nocturnal low-level jet is
likely underway and should lead to continued thunderstorm
development/sustenance over portions of eastern KS and into
western MO. While forecast soundings suggest increasing nocturnal,
surfaced-based CIN with time over central and eastern MO, think
if storms are able to develop a cold pool we may still see some
strong/locally damaging wind gusts along with some locally severe
hail as the convection moves into central/eastern MO. Have updated
the forecast to reflect these latest trends.

KD

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 333 PM CDT Thu May 18 2017

Main concerns through tomorrow will be the potential for severe
thunderstorms.

Cold front has become quasi-stationary from near Kansas City to
Quincy to Chicago.  To the south, there have been a few showers and
thunderstorms that have developed across southeast Missouri.  There
is still potential for thunderstorms to develop farther north near I-
70 late this afternoon into the early evening hours according to the
latest runs of the CAMS.  This falls in line with the RAP which
shows some weak surface moisture convergence south of the front in
the 2000-3000 J/kg MLCAPEs.  There may be a few storms continue to
develop along the front into the early evening hours.

Focus for storms will increase later this evening and overnight
farther west where severe thunderstorms that are expected to develop
over the Central Plains will grow upscale into an MCS per the latest
runs of the HRRR and move east across the CWA between 08-14Z.  There
will be the possibility for a few strong to severe thunderstorms
during this time with some large hail and damaging winds.  This
complex will lift to the northeast by mid morning allowing for dry
time from mid morning until early afternoon.  If the atmosphere can
recover from the morning convection, then a few severe thunderstorms
will be possible in the afternoon given MLCAPES between 1500-2000
J/kg and deep layer shear values 40+kts along and south of the warm
front.  Main focus for severe storms in the afternoon would be along
the warm front.

Britt

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 333 PM CDT Thu May 18 2017

(Friday Night - Saturday Night)

Best chance of convection early in the period will be along/north of
the slowly retreating warm front. Some disagreement on how
widespread this activity will be with CAMs suggesting isolated-
scattered activity while global models seem a bit more bullish.
Regardless, favorable environment will exist for strong to severe
thunderstorms capable of producing large hail and damaging winds,
with a tornado threat for any storms that can travel along the warm
front.

Another round of storms then looks to move in from western Missouri
overnight Friday night. Straight-line winds look like the primary
threat with convection expected to be more linear by the time it
reaches our CWA. Could Some signs the quasi-linear convective system
will weaken as it heads toward the Mississippi River toward daybreak
as low-level moisture convergence and instability slowly abates.
Will have to also monitor the potential for flash flooding with this
round of activity. Thankfully, the ground has gotten a good week to
dry out so flash flood guidance is fairly high. Concern would be for
any areas that get hit fairly hard tonight through Friday afternoon
and then get hit again Friday night. Will continue to monitor this
potential, but for now will hold off on a flash flood watch and see
how the next ~24 hours evolves.

Uncertainty increases on Saturday with respect to convective trends.
There will likely be some ongoing convection on Saturday morning as
alluded to above. How the morning convection evolves will be
important regarding afternoon destabilization and severe potential.
Does look like more of a marginal setup however with quite a bit
uncertainty with the amount of destabilization. Higher chance for
strong/severe storms at the moment look east of the Mississippi
River where higher instability will likely reside. Do expect at
least another round of showers and storms regardless of severity to
form along/ahead of the cold front which will sweep through the bi-
state area.

(Sunday - Next Thursday)

Well-below normal temperatures continue to increase in likelihood in
the extended with a deep upper-level trough carving out across the
eastern two-thirds of the CONUS. Highs generally will range from the
mid 60s to low 70s each day with lows as cool as the mid to upper
40s. Best chance of rain, with a few thunderstorms possible,
continues to look like the Monday night through Tuesday timeframe
coincident with a closed midlevel circulation moving
southeastward into the mid-upper Mississippi Valley and eventually
the Ohio Valley.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1207 AM CDT Fri May 19 2017

Main TAF concern will be convective trends overnight into Friday.
We continue to watch two main lines of convection, one across
northwest MO and another entering southwest MO. These lines should
slowly weaken with time, but will likely hold together enough to
bring a round of showers/storms to all terminals overnight into
Friday morning. IFR vsbys and locally gusty winds will be the main
impact as these storms move through. How exactly convection
evolves tonight will affect the forecast today, but latest
guidance suggests today may end up being a bit drier than
previously forecast, so have trended the TAFs drier for the
afternoon hours. Outside of any convection, UIN looks to be on
the cool side of a warm front bisecting the state, thus some MVFR
cigs appear likely. COU/SUS/STL/CPS will remain to the south of
the synoptic boundary, thus VFR cigs are expected through the
period outside of convection.

SPECIFICS FOR KSTL:
We continue to watch convection across western MO. Latest
indications are this convection will weaken as it approaches STL,
but should still hold together enough to bring a period of -TSRA
and MVFR/IFR vsbys early this morning. Any convection should taper
off to showers by late this morning, with the afternoon trending
drier. Any cigs outside of convection will be VFR with ESE winds
expected through the period.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 18, 2:32 PM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
332 PM CDT Thu May 18 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
332 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few severe thunderstorms are possible tonight across much of
the area. The primary threat is large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe storms are possible Friday morning through Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

Gosselin

The radar

The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Moniteau

When
May 19, 2:07 AM CST
Where
Moniteau County, California
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.630, -92.570

Hail, Cole

When
May 19, 2:15 AM CST
Where
Cole County, Jefferson City
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -92.180

Thunderstorm Wind, Osage

When
May 19, 2:48 AM CST to 3:04 AM CST
Where
Osage County, Freeburg to 0.37 mi NNE of Linn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.320, -91.920

A line of severe thunderstorms moved through Osage County. A metal outbuilding was destroyed in Freeburg. In the Linn area, several trees were either uprooted or snapped off. One large tree fell blocking U.S. Highway 50 west of Linn. One tree in Linn fell onto a house and a nearby barn causing roof damage to both. Also, windows at the Osage Ambulance District building were broken from fallen tree limbs.

Thunderstorm Wind, Montgomery

When
May 19, 3:13 AM CST
Where
Montgomery County, 2.82 mi WNW of Mineola
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.894, -91.619

Thunderstorm winds blew over a semi on Interstate 70 west of Danville.

Thunderstorm Wind, Callaway

When
May 19, 3:13 AM CST
Where
Callaway County, 0.18 mi W of Williamsburg to Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -91.703

Several large tree limbs were blown down around town.

Thunderstorm Wind, Gasconade

When
May 19, 3:13 AM CST to 3:14 AM CST
Where
Gasconade County, 0.61 mi E of Owensville to 0.82 mi SW of Owensville
Measured
61 kt (70 mph) estimated gust
Reported by
Tribal Official
Coordinates
38.350, -91.489

Several trees were either uprooted or snapped off due to damage winds around town.

Tornado, Callaway

When
May 19, 3:15 AM CST to 3:16 AM CST
Where
Callaway County, 0.95 mi ESE of Williamsburg to 2.5 mi E of Williamsburg
Rating
EF1
Path length
1.58 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.917, -91.683

A weak tornado formed one mile east of Williamsburg, Missouri along Old US 40 at a residence and business where two barns were damaged and another was destroyed. Two vehicles were also flipped at this location. Debris was tossed up to one mile down the tornado's path into the adjacent farm field and tree line. The tornado then crossed County Road 1031, snapping a power pole. The tornado dissipated shortly after crossing County Road 1033. Overall, the tornado was rated EF1 with a path length of 1.58 miles. Maximum path width was 50 yards. No deaths or injuries were reported with this tornado.

Tornado, Montgomery

When
May 19, 3:23 AM CST to 3:28 AM CST
Where
Montgomery County, 1.73 mi S of New Florence to 2.98 mi ENE of New Florence
Rating
EF0
Path length
3.98 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.895, -91.445

A weak tornado formed on the south outer road of Interstate 70 one mile southeast of New Florence. It caused damage to two buildings at a MODOT facility, including the removal of 12 garage doors. The tornado tossed these doors and roofing material into the power lines, causing one of the poles to snap. Some of the material landed across Interstate 70 at a residence on Highway WW. There was minor damage to the house with a garage door ruined and the porch pillars shifted off the foundation. Debris stretched into the adjacent field. The tornado continued northeast and caused roof and door damage to three barns on Hudson Road east of New Florence. The tornado continued northeast and ended shortly after destroying a barn on County Road 230, south of Manley Road. Overall, the tornado was rated EF0 with a path length of 3.98 miles. Maximum path width was 75 yards. No deaths or injuries were reported with this tornado.

Thunderstorm Wind, Franklin

When
May 19, 3:23 AM CST to 3:24 AM CST
Where
Franklin County, 1.05 mi WSW of Gerald to 0.5 mi WNW of Gerald
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.397, -91.339

Thunderstorm winds snapped several trees around town at the base. Also, numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Warren

When
May 19, 3:36 AM CST to 3:37 AM CST
Where
Warren County, 1.34 mi WSW of Warrenton to 0.4 mi E of Warrenton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.811, -91.152

Thunderstorm winds blew down numerous trees, tree limbs and power lines around town. A couple of the fallen tree limbs caused minor roof damage to several buildings.

Thunderstorm Wind, Montgomery

When
May 19, 3:39 AM CST
Where
Montgomery County, Montgomery City
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.970, -91.500

Thunderstorm Wind, St. Louis

When
May 19, 3:55 AM CST to 4:00 AM CST
Where
St. Louis County, 0.33 mi NNE of Allenton to 0.72 mi ENE of Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.504, -90.667

Thunderstorm winds blew down or uprooted several trees around town as well as broke off numerous tree limbs around town. One tree was blown over onto the east bound lanes of I-44 near exit 261.

Thunderstorm Wind, Lincoln

When
May 19, 3:55 AM CST
Where
Lincoln County, 1.03 mi WNW of Moscow Mills
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.956, -90.938

Thunderstorm winds destroyed a shed just east of U.S. Highway 61 just north of Moscow Mills.

Thunderstorm Wind, Lincoln

When
May 19, 4:07 AM CST
Where
Lincoln County, 0.59 mi S of Winfield to 0.51 mi W of Cap Au Gris
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.992, -90.750

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, St. Louis

When
May 19, 4:10 AM CST to 4:20 AM CST
Where
St. Louis County, 0.89 mi SSW of Vigus to 0.33 mi ENE of Kinloch
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.718, -90.476

Thunderstorm winds blew down several large tree limbs throughout Creve Coeur Park. Further east, there were four large trees either blown down and/or uprooted on Sherwood Drive in Overland.

Hail, St. Louis

When
May 19, 4:17 AM CST
Where
St. Louis County, University City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.330

Thunderstorm Wind, St. Louis

When
May 19, 4:17 AM CST
Where
St. Louis County, University City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -90.330

Several large tree limbs were blown down around University City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714498, 714499, 714500, 714501, 714504, 714505, 714503, 714507, 714510, 714511, 714508, 715795, 715800, 714512, 715796, 715797, 715798.